Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 121, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 21, 2004, 12:50 PM CDT for Hamilton County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 12:50 PM CDT (17:50 UTC)
- Expired
- May 21, 2004, 1:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Hamilton County, IA
The radar
The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 10:25 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
235 WUUS53 KDMX 211750 SVRDMX IAC079-211830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1250 PM CDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HAMILTON COUNTY IN CENTRAL IOWA * UNTIL 130 PM CDT * AT 1248 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER JEWELL...OR ABOUT 28 MILES SOUTHEAST OF FORT DODGE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR JEWELL AROUND 1255 PM... NEAR ELLSWORTH AROUND 100 PM AND 9 MILES SOUTHEAST OF WILLIAMS AROUND 115 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM FRIDAY AFTERNOON FOR NORTHERN IOWA. LAT...LON 4255 9383 4223 9377 4223 9350 4254 9353 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:15 AM CDT, 7 hours 35 minutes earlier.
Area forecast discussion, May 21, 5:15 AM CDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 515 AM CDT FRI MAY 21 2004 .DISCUSSION... FORECAST CONCERNS INCLUDE CONVECTIVE TRENDS AND HEAVY RAIN POTENTIAL THROUGH THE WEEKEND. FAVORED GFS GIVEN INTIALIZATION PROBLEMS OF ETA AS OF LATE. FRONTAL BOUNDARY CURRENTLY WORKING ITS WAY BACK NORTH INTO CENTRAL IOWA AS HEAVY RAIN PRODUCING THUNDERSTORMS TRACK THROUGH NORTH CENTRAL IOWA. THE MOST INTENSE CELL PRODUCED SEVERE WIND GUST IN FRANKLIN COUNTY AROUND 430 AM. THE BOUNDARY WILL PROVIDE THE FOCUS FOR CONTINUED LOCALLY HEAVY RAIN AND THE THREAT OF SEVERE WEATHER THROUGH THE WEEKEND. THE GFS PERSISTS IN FOCUSING ON AREAS NORTH OF INTERSTATE 80 FOR HEAVY RAINS...WITH 1-3 AND LOCALLY HIGHER AMOUNTS POSSIBLE. WILL HOLD OFF ON FLOOD WATCH ATTM DUE TO UNCERTAINTIES WITH FRONTAL PLACEMENT...BUT WILL FINE TUNE HYDROLOGIC OUTLOOK TO FAVOR AREAS NORTH OF HIGHWAY 20 FOR POTENTIAL RIVER FLOODING AND FLASH FLOODING. AFTER A BRIEF BREAK SUNDAY NIGHT INTO EARLY MONDAY...ACTIVE WEATHER WILL RESUME LATER MONDAY INTO TUESDAY WITH ANOTHER FRONT THROUGH THE REGION. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
Hazardous weather outlook, May 21, 6:49 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 649 AM CDT FRI MAY 21 2004 IAZ004>007-015>017-023>028-033>039-221100- BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WEBSTER-WINNEBAGO-WORTH-WRIGHT- 649 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF THE HIGHWAY 30 CORRIDOR. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL POSSIBLE. LOCALLY HEAVY RAINFALL AMOUNTS FROM 1 TO 3 INCHES ARE ALSO EXPECTED...AND COULD PRODUCE FLASH FLOODING ACROSS AREAS THAT RECEIVED SUBSTANTIAL RAINFALL LAST EVENING AND OVERNIGHT...MAINLY ALONG AND NORTH OF HIGHWAY 20. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A RISK OF ISOLATED SEVERE STORMS SATURDAY AND SATURDAY NIGHT...AND AGAIN SUNDAY AND MONDAY. A BIGGER THREAT...HOWEVER WILL BE FLASH FLOOD PRODUCING RAINS...ESPECIALLY SATURDAY AND SATURDAY NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT. IAZ044>050-057>062-070>075-081>086-092>097-221100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA- MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE- 649 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN IOWA... ALONG AND SOUTH OF THE HIGHWAY 30 CORRIDOR. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL POSSIBLE. HEAVIER RAINFALL AMOUNTS ARE EXPECTED TO STAY TO THE NORTH. HOWEVER...ISOLATED FLASH FLOODING IS NOT OUT OF THE QUESTION...ACROSS AREAS THAT RECEIVED HEAVY RAIN RECENTLY...ALONG AND SOUTH OF A LINE FROM AUDUBON...TO WINTERSET...TO OTTUMWA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A RISK OF SEVERE STORMS SATURDAY AND SATURDAY NIGHT...AND AGAIN SUNDAY AND MONDAY. ISOLATED FLASH FLOODING IS ALSO POSSIBLE THROUGH THE PERIOD. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT. KINNEY
In the hours before
Local storm report, May 21, 11:23 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1123 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1115 AM HAIL BRITT 43.10N 93.80W
05/21/2004 0.88 INCH HANCOCK IA PUBLIC
&&
BFLocal storm report, May 21, 11:26 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1126 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL BRITT 43.10N 93.80W
05/21/2004 1.00 INCH HANCOCK IA TRAINED SPOTTER
&&
BFLocal storm report, May 21, 11:44 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1144 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL 5 NW NORTHWOOD 43.50N 93.29W
05/21/2004 1.00 INCH WORTH IA LAW ENFORCEMENT
1131 AM HAIL RUTHVEN 43.13N 94.90W
05/21/2004 1.00 INCH PALO ALTO IA LAW ENFORCEMENT
&&
BFLocal storm report, May 21, 11:50 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1150 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL 2 E RUTHVEN 43.13N 94.86W
05/21/2004 1.75 INCH PALO ALTO IA BROADCAST MEDIA
REPORT RECEIVED FROM KICD RADIO
&&
BFLocal storm report, May 21, 12:25 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1225 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 1 S NORTHWOOD 43.43N 93.22W
05/21/2004 0.75 INCH WORTH IA TRAINED SPOTTER
&&
BFLocal storm report, May 21, 12:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1239 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 3 W GREENE 42.90N 92.86W
05/21/2004 0.75 INCH BUTLER IA TRAINED SPOTTER
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:18 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 42 min |
| May 21, 2:37 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 53 min |
| May 21, 4:32 AM CDT | Severe Thunderstorm Warning | DMX | Franklin | 28 min |
| May 21, 5:23 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 37 min |
| May 21, 10:59 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 61 min |
| May 21, 11:08 AM CDT | Severe Thunderstorm Warning | DMX | Hancock | 67 min |
| May 21, 11:40 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 50 min |
| May 21, 12:20 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 40 min |
| May 21, 12:29 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 16 min |
| May 21, 1:17 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 58 min |
| May 21, 1:25 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 35 min |
| May 21, 1:27 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 48 min |
| May 21, 1:55 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 35 min |
| May 21, 2:02 PM CDT | Tornado Warning | DMX | Grundy | 43 min |
| May 21, 2:05 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 25 min |
| May 21, 2:06 PM CDT | Tornado Warning | DMX | Hamilton | 39 min |
| May 21, 2:20 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 55 min |
| May 21, 2:28 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 47 min |
| May 21, 2:39 PM CDT | Tornado Warning | DMX | Hardin | 51 min |
| May 21, 2:43 PM CDT | Tornado Warning | DMX | Black Hawk | 57 min |
| May 21, 2:45 PM CDT | Tornado Warning | DMX | Grundy | 45 min |
| May 21, 3:06 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 39 min |
| May 21, 3:07 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 23 min |
| May 21, 3:27 PM CDT | Tornado Warning | DMX | Grundy | 48 min |
| May 21, 3:35 PM CDT | Tornado Warning | DMX | Black Hawk | 40 min |
| May 21, 3:38 PM CDT | Flash Flood Warning | DMX | Black Hawk, Palo Alto, Pocahontas | 119 days |
| May 21, 3:44 PM CDT | Tornado Warning | DMX | Marshall, Tama | 31 min |
| May 21, 4:16 PM CDT | Tornado Warning | DMX | Tama | 29 min |
| May 21, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 44 min |
| May 21, 5:27 PM CDT | Flash Flood Warning | DMX | Palo Alto, Pocahontas, Taylor | 120 days |
| May 21, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 48 min |
| May 21, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 45 min |
| May 21, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 43 min |
| May 21, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 53 min |
| May 21, 5:54 PM CDT | Tornado Warning | DMX | Palo Alto, Pocahontas | 51 min |
| May 21, 6:09 PM CDT | Flash Flood Warning | DMX | Adams, Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth and 1 more | 120 days |
| May 21, 6:15 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 45 min |
| May 21, 6:15 PM CDT | Tornado Warning | DMX | Humboldt, Kossuth | 45 min |
| May 21, 6:22 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 53 min |
| May 21, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 24 min |
| May 21, 6:41 PM CDT | Tornado Warning | DMX | Humboldt | 34 min |
| May 21, 6:54 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 36 min |
| May 21, 6:54 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.